Posted by Bellefaire JCB on January 29, 2016

SAY Playboook #6: Heroin Is Not Just For Junkies

  • Counseling and Community Services Counseling and Community Services
  • Prevention & Early Intervention Prevention & Early Intervention

Your SAY Playbook. Be the Change.

#6 - Heroin Is Not Just for Junkies

8 Ways To Prevent Heroin Abuse


Local heroin use is on the rise and taking lives at unprecedented levels. According to the Cuyahoga
County Medical Examiner, heroin is now the most commonly abused drug associated with overdose
deaths in this county. And the problem is not concentrated to the inner-city. In 2013, 56% of the heroin deaths in Cuyahoga County were in the suburbs. A quarter of those deaths were individuals between the ages of 19 and 30. Arming yourself with knowledge about heroin and heroin abuse might save your life — or the life of a friend or family member.

Here’s how you can have your SAY and help that change.

  1. Understand the link between heroin and prescription pain relievers. As a result of efforts to decrease the number of prescription pills available the use of heroin has increased. Heroin is less expensive and more available than pills. It is more dangerous since it is not a controlled substance.
  2. Know the different ways heroin is used. It is no longer only injected. Heroin can also be smoked or snorted. Do you know what is mixed in the drug you are using?
  3. The signs of heroin use can appear early in the abuse stage. The need to purchase and use heroin causes people to ignore other aspects of their lives such as loved ones, finances, and legal concerns. This neglect can lead to weight loss, sickness, money problems, criminal activity, and housing and family problems. You may notice significant personality changes, isolation from family or friends, changes in daily habits, and defensiveness.
  4. Individuals are most at risk of an overdose after a period of abstinence. Our bodies develop a tolerance to opiates. When you do not use heroin for a period of time tolerance is lost. If you relapse and use at the same level as previously, the body can no longer handle that same amount of the drug and an overdose can occur.
  5. Overdose is a persistent danger with heroin. Be aware of the symptoms of an overdose:
    • Slow and shallow breathing
    • Very sleepy, unable to talk, or unconscious
    • Blue or grayish skin color with dark lips or fingernails
    • Snoring or gurgling sounds
  6. Know what to do if there are symptoms of an overdose. Lightly tap, shake, and shout at the person to get a response. If there is still no response, rub your knuckles on the breast bone. If the person responds, keep them awake. Call 911.
  7. Naloxone can save lives. Naloxone is a medication that can rapidly reverse the overdose of opioids. Naloxone kits are distributed to addicts or to their family and friends to be kept in case of an emergency. For information about where to get a naloxone kit visit www.metrohealth.org/projectdawn.
  8. Know where to go for help or more information. Parents, teachers, relatives, school counselors, coaches, and religious leaders are all people to turn to for help. Or visit these local resources: 

 www.adamhscc.org | First Call For Help: 216-436-2000 | www.211cleveland.org

Download This Article

Learn About SAY - Social Advocates for Youth Prevention and Early Intervention Services